Wisconsin, 2011

Hail and Damaging Winds in Wisconsin, April 3 to 4, 2011

April 3 to 4, 2011 · NWS MKX · 18 events in 6 counties and zones

Two rounds of thunderstorms affected southern Wisconsin on April 3rd, as low pressure moved northeast from Iowa across Wisconsin. but a shower of small hail created icy road conditions in Dodge County, where a two-vehicle accident killed a 26 year old female and injured two others.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$12,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Two rounds of thunderstorms affected southern Wisconsin on April 3rd, as low pressure moved northeast from Iowa across Wisconsin. Morning elevated thunderstorms, with warm air advection on the nose of a low-level jet ahead of the approaching low, did not produce severe weather...but a shower of small hail created icy road conditions in Dodge County, where a two-vehicle accident killed a 26 year old female and injured two others. During the afternoon hours, a warm front lifted into southern Wisconsin as the low moved into the state...with mean layer CAPE increasing to 1000 to 1500 J/kg along with strong low layer shear and deep layer bulk shear. This triggered the second round of thunderstorms in the evening that were severe, producing mainly large hail up to the size of a baseballs, along with damaging winds. Madison-based American Family Insurance Company reported 375 property claims as well as 200 vehicle damage claims in Dane and Dodge counties alone. There were probably more damaged vehicles that weren't reported to insurance companies. Roof damage caused by the golf ball to baseball-sized hail was extensive in the western suburbs of Madison, with some homes and businesses requiring whole-roof replacements. It was not possible to break up the insurance company claims and assign monetary losses to individual storms. Total monetary losses were probably in the low millions of dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 3, 3:29 AM CST, 7 hours 6 minutes earlier.

Area forecast discussion, Apr 3, 3:29 AM CST, 7 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
429 AM CDT SUN APR 3 2011

UPDATED TO ADD AVIATION AND MARINE DISCUSSION.

.VERY SHORT TERM...TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM
TO HIGH.

NAM SEEMS TO HAVE BEST HANDLE ON INITIAL WARM ADVECTION
PRECIPITATION CROSSING THE REGION THIS MORNING. NO PCPN AS YET WITH
TOP DOWN MOISTENING HAVING TO OVERCOME DRY LOWER LAYERS...BUT EXPECT
PCPN TO DEVELOP WITH BEST ISENTROPIC OMEGA AND LOWER CONDENSATION
PRESSURE DEFICITS ON 300-310K ISENTROPIC SURFACES...THOUGH AMOUNTS
WILL BE LIGHT. THESE SURFACES ALSO SHOW A SECOND POCKET OF LOWER
DEFICITS ADVECTING NORTHEASTWARD FROM SOUTHEAST IOWA AT 12Z...WHICH
APPEARS TO BE ON LEADING EDGE OF 850 MB DEW POINT AXIS PUSHING INTO
REGION ON NOSE OF 40-60KT 850 MB JET...THAT MEETS UP WITH BETTER
ISENTROPIC OMEGA OVER SRN WI/NERN IL SO WILL KEEP HIGHER POPS GOING
BETWEEN 15Z AND 18Z.

THEN A BREAK IN PRECIPITATION OVER WESTERN SECTIONS AS CAPPING
INVERSION STRENGTHENS AFTER 18Z. THE CAP APPEARS TO HOLD UNTIL THE
EARLY EVENING AND AFTER THE SURFACE LOW PASSES BEYOND THE NORTHWEST
PORTION OF CWA LIMITING THUNDER POTENTIAL THERE...BUT FORECAST
SOUNDINGS FOR KENW SHOW CAP WEAKENING AFTER 00Z AND A VERY SHALLOW
SURFACE INVERSION THAT COULD EASILY BE MIXED OUT BY THUNDER AS
ELEVATED CAPES FOR PARCELS JUST OFF THE SURFACE CLIMB TO 1000-1200
J/KG. WITH SFC WARM FRONT JUST GETTING INTO SRN WI...VEERING
PROFILES...VERY STEEP MID-LEVEL LAPSE RATES...30 KTS OF 0-1KM SHEAR
AND 0-6KM SHEAR OF 50-60 KTS BRING POTENTIAL FOR TORNADOES IN THE
FAR SOUTH AND SOUTHEAST IF CONVECTION BECOMES SURFACE BASED. THOUGH
TORNADO POTENTIAL LESS LIKELY TO THE NORTHWEST...DAMAGING WINDS
COULD STILL BE BROUGHT TO THE SURFACE OVER SOUTHEAST HALF OF CWA SO
WILL KEEP MENTION FOR CHANCE OF SEVERE.

WITH WARM FRONT NOT ADVANCING INTO CWA UNTIL AROUND 00Z...HIGH
TEMPERATURES WILL BE LATE THIS AFTERNOON OR EARLY THIS
EVENING...WITH NEARLY STEADY TEMPS THROUGH THE EARLY
OVERNIGHT...THEN A COOL DOWN WITH BEGINNING OF COLD AIR ADVECTION
HOLDING OFF UNTIL TOWARD MONDAY MORNING. A CONSENSUS BLEND OF RAW
MODEL DATA HAS BEST HANDLE ON NON-DIURNAL TREND AND KEEPS TEMPS
WARMER THAN CLIMO BIASED MOS GUIDANCE.

.SHORT TERM...MONDAY THROUGH TUESDAY...CONFIDENCE MEDIUM TO HIGH.

PRECIP CHANCES LINGER INTO MONDAY AS LOW PRESSURE CENTER PULLS OUT
OF THE REGION TO THE NORTHEAST. EXPECT MOSTLY LIGHT RAIN OR DRIZZLE.
OUTSIDE CHANCE WE COULD COOL THE LAYER ENOUGH TO GET A FEW SNOW
FLURRIES IN THE NORTH BUT HAVE GONE WITH JUST LIGHT RAIN CHANCES AT
THIS TIME.

TEMPS WILL BE NEARLY STEADY MONDAY MORNING AND EARLY
AFTERNOON...WITH JUST A FEW DEGREE INCREASE FOR THE DAYTIME HOURS.
EXPECT TEMPS TO COOL QUICKLY MONDAY EVENING WITH LOW CLOUD COVER
BREAKING UP. STILL LOOKING AT A DEEP MIXED LAYER WITH CAA MONDAY.
SHOULD BE ABLE TO MIX DOWN SOME GUSTY WINDS TO THE SURFACE.

TUESDAY LOOKS DRY AND PLEASANT WITH SCATTERED CLOUDS AND TEMPS
REBOUNDING INTO THE 40S AND 50S.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY NIGHT...CONFIDENCE
MEDIUM.

ACTIVE PATTERN SETTING UP IN THE EXTENDED PERIOD.

WEAK SHORTWAVE MOVING THROUGH TUESDAY NIGHT AND WEDNESDAY WILL
BRING ANOTHER CHANCE FOR LIGHT RAIN TO THE AREA. 700 WAA DEVELOPS
OVERNIGHT...AND INCREASES EARLY WEDNESDAY MORNING BEFORE WEST TO
NORTHWEST FLOW TAKES OVER ONCE AGAIN WEDNESDAY AFTERNOON.

YET ANOTHER SYSTEM MOVES IN BY THURSDAY WITH STRONG MOISTURE AND
WARM AIR ADVECTION AHEAD OF STRENGTHENING LOW PRESSURE SYSTEM. WHILE
GFS AND ECMWF BOTH SHOW A SYSTEM MOVING IN...THERE ARE SIGNIFICANT
DIFFERENCES IN EXACTLY HOW THE COMPLEX SYSTEM WOULD PLAY OUT. GFS
EJECTING A RATHER WEAK LOW CENTER OVER THE AREA WHILE THE MAIN
CIRCULATION REMAINS OVER THE ROCKIES. EURO BRING A STRONG LOW NORTH
INTO MN. REGARDLESS...EXPECT ANOTHER CHANCE OF PRECIP BY THURSDAY
AND FRIDAY.

WATCHING ANOTHER CHANCE OF RAIN...AND A POTENTIAL WARM UP FOR
NEXT WEEKEND.

&&

.AVIATION...

WILL START LOW LEVEL WIND SHEAR EARLIER THAN PREVIOUS FORECAST AS
BLUE RIVER PROFILER AND DVN AND ARX VAD WIND PROFILES ALREADY
REACHING 35 TO 40 KTS. OTHERWISE...FORECAST ON TRACK WITH VFR
CONDITIONS DROPPING TO MVFR MID MORNING AS WARM FRONT AND HIGHER DEW
POINTS LIFT TOWARD REGION. GUSTY WINDS REACH SURFACE LATE MORNING
AND LAST THROUGH MOST OF THE AFTERNOON UNTIL GRADIENT WEAKENS WITH
APPROACHING SURFACE LOW. CONDITIONS FALL TO IFR LATE THIS AFTERNOON
WITH REGION ON COOL SIDE OF WARM FRONT. BEST CHANCE FOR THUNDER
COMES LATE AFTERNOON INTO THE EVENING WITH WARM FRONT JUST MAKING IT
INTO SOUTHERN WISCONSIN BEFORE LOW PASSAGE. POTENTIAL FOR SEVERE
WINDS AND HAIL AT ALL SITES...BUT BEST FOR EASTERN TAF SITES THIS
EVENING...ESPECIALLY KENW...IF STORMS BECOME SURFACE-BASED. WILL
KEEP IFR CONDITIONS THROUGH REST OF FORECAST PERIOD.

&&

.MARINE...

PUSHED SMALL CRAFT ADVISORY OUT TO 03Z...WITH STRONGER WINDS
LINGERING TO ALMOST 00Z TO GIVE WAVES A CHANCE TO SUBSIDE. CHANCE
FOR SEVERE THUNDERSTORMS THIS EVENING...ESPECIALLY FROM MILWAUKEE
SOUTH...WITH LOCALLY HIGH WINDS AND WAVES AND LARGE HAIL. ALSO NEED
TO MONITOR FOR DENSE FOG OVER THE SOUTHERN ZONES WITH HIGHER DEW
POINT AIR PUSHING IN WITH WARM FRONT OVER COOL LAKE WATERS...EVEN
WITH BRISK WINDS. LULL IN THE WINDS BELOW CRITERIA LATE THIS EVENING
THROUGH THE OVERNIGHT...THEN WEST TO NORTHWEST WINDS WILL PICK UP IN
TIGHTENING GRADIENT BEHIND LOW. WILL MOST LIKELY NEED ANOTHER SMALL
CRAFT ADVISORY FOR MONDAY/MONDAY NIGHT...BUT WONT ISSUE NOW TO
PREVENT DOUBLE HEADLINES.

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 9 PM CDT THIS
     EVENING FOR LMZ643>646.

&&

SHORT/LONG TERM...12/ZABEL
VERY SHORT TERM/AVIATION/MARINE...09/REM
Hazardous weather outlook, Apr 3, 4:06 AM CST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
506 AM CDT SUN APR 3 2011

WIZ046-047-051-052-056>060-062>072-041015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
506 AM CDT SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR RAIN SHOWERS...WITH AN ISOLATED THUNDERSTORM THROUGH THE
MORNING AS A SURGE OF WARM AND MOIST AIR ALOFT MOVES INTO
SOUTHERN WISCONSIN. A SURFACE WARM FRONT LIFTING INTO THE FAR
SOUTH LATE THIS AFTERNOON AND EVENING WILL BRING A BETTER CHANCE
OF THUNDERSTORMS TO MAINLY THE SOUTHEAST HALF OF SOUTHERN WISCONSIN.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH DAMAGING
WINDS AND LARGE HAIL...WITH THE POTENTIAL FOR A TORNADO AT
LOCATIONS ALONG AND SOUTH OF I-94.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

LMZ643>646-041015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
506 AM CDT SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THE EARLY EVENING FOR
BRISK SOUTHEAST WINDS AND LARGE WAVES. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL FROM PORT
WASHINGTON SOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS WILL LIKELY REACH SMALL CRAFT ADVISORY CRITERIA ONCE AGAIN
FROM MONDAY THROUGH TUESDAY MORNING DUE TO BRISK NORTHWEST WINDS
IN THE WAKE OF THE LOW. WINDS WILL APPROACH SMALL CRAFT CRITERIA
AGAIN WEDNESDAY.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Apr 3, 9:30 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1030 AM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 AM     HAIL             1 N FAIRWATER           43.76N 88.87W
04/03/2011  E0.50 INCH       FOND DU LAC        WI   TRAINED SPOTTER

            MOSTLY PEA SIZE HAIL...BUT SOME HAIL AS LARGE AS A HALF
            AN INCH.

&&

KUHLMAN
Special weather statement, Apr 3, 9:31 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1031 AM CDT SUN APR 3 2011

WIZ051-052-057>059-063-031615-
COLUMBIA-DANE-DODGE-FOND DU LAC-SHEBOYGAN-WASHINGTON-
1031 AM CDT SUN APR 3 2011

...A LINE OF STRONG THUNDERSTORMS MOVING INTO FOND DU LAC...DODGE...
AND WASHINGTON COUNTIES...

AT 1026 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
WAUPUN TO COLUMBUS...MOVING EAST AT 50 MPH.

PENNY SIZE HAIL...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  OAKFIELD BY 1035 AM CDT...
  FOND DU LAC AIRPORT AND FOND DU LAC BY 1040 AM CDT...
  MAYVILLE AND HORICON BY 1045 AM CDT...
  THERESA AND LOMIRA BY 1050 AM CDT...
  CAMPBELLSPORT BY 1055 AM CDT...
  KEWASKUM AND HARTFORD BY 1105 AM CDT...
  SLINGER BY 1110 AM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
Local storm report, Apr 3, 9:35 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1035 AM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             RIO                     43.45N 89.24W
04/03/2011  E0.25 INCH       COLUMBIA           WI   TRAINED SPOTTER

            LIGHT COATING OF PEA SIZE HAIL ON GROUND. ESTIMATED 45
            MPH WINDS ALSO WITH THE STORM.

1025 AM     HAIL             RANDOLPH                43.54N 89.00W
04/03/2011  E0.25 INCH       DODGE              WI   AMATEUR RADIO

            PEA SIZE HAIL COVERING THE GROUND

1034 AM     HAIL             1 SW RIPON              43.84N 88.86W
04/03/2011  E0.25 INCH       FOND DU LAC        WI   TRAINED SPOTTER

&&

KUHLMAN
Local storm report, Apr 3, 9:44 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1044 AM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     HAIL             BEAVER DAM              43.46N 88.84W
04/03/2011  E0.50 INCH       DODGE              WI   TRAINED SPOTTER

            SEVERAL TRAINED SPOTTERS REPORTED 1/4 TO 1/2 INCH HAIL
            AND COVERING THE GROUND IN SOME AREAS

&&

KUHLMAN
Special weather statement, Apr 3, 10:06 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1106 AM CDT SUN APR 3 2011

WIZ058-059-064-065-031645-
DODGE-JEFFERSON-WASHINGTON-WAUKESHA-
1106 AM CDT SUN APR 3 2011

...A LINE OF STRONG THUNDERSTORMS MOVING INTO SOUTHERN WASHINGTON...
WAUKESHA...AND NORTHEAST JEFFERSON COUNTIES...

AT 1105 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SLINGER TO 9 MILES
WEST OF OKAUCHEE LAKE...MOVING EAST AT 55 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 35 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  OKAUCHEE LAKE AND JACKSON BY 1110 AM CDT...
  LAPHAM PEAK STATE PARK AND MERTON BY 1115 AM CDT...
  SUSSEX AND HARTLAND BY 1120 AM CDT...
  WAUKESHA AIRPORT AND DOWNTOWN WAUKESHA BY 1125 AM CDT...
  BUTLER AND BROOKFIELD BY 1130 AM CDT...
  ELM GROVE BY 1135 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

GEHRING
Special weather statement, Apr 3, 10:25 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1125 AM CDT SUN APR 3 2011

WIZ059-060-064>066-071-031700-
JEFFERSON-MILWAUKEE-OZAUKEE-RACINE-WASHINGTON-WAUKESHA-
1125 AM CDT SUN APR 3 2011

...A LINE OF STRONG THUNDERSTORMS MOVING ACROSS WAUKESHA...SOUTHERN
WASHINGTON...OZAUKEE...AND MILWAUKEE COUNTIES...

AT 1125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF
CEDARBURG TO 12 MILES SOUTHWEST OF WALES...MOVING EAST AT 55 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  WAUKESHA AIRPORT AND MEQUON BY 1130 AM CDT...
  MILWAUKEE TIMMERMAN AIRPORT AND MUKWONAGO BY 1135 AM CDT...
  GLENDALE AND MILWAUKEE COUNTY ZOO BY 1140 AM CDT...
  WHITEFISH BAY AND WEST MILWAUKEE BY 1145 AM CDT...
  MILWAUKEE HOAN BRIDGE AND UW-MILWAUKEE CAMPUS BY 1150 AM CDT...
  FRANKLIN AND MILWAUKEE INTERNATIONAL AIRPORT BY 1155 AM CDT...
  SOUTH MILWAUKEE AND OAK CREEK BY NOON CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

GEHRING

The radar

The Milwaukee radar (KMKX), 59 km away, was scanning. The volume nearest the first event began at 16:35 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Dodge

When
April 3, 10:35 AM CST to 10:40 AM CST
Where
Dodge County, 0.96 mi SE of Beaver Dam
Measured
0.75 in hail
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Property damage
$12,000
Reported by
Newspaper
Coordinates
43.461, -88.815

A shower of 3/4 inch hail produced icy roads that caused a two-vehicle accident on State Highway 151 north of State Highway 33, north of Beaver Dam. A 26-year-old Green Bay woman was killed, and the male drivers of the two vehicles were injured.

Hail, Lafayette

When
April 3, 7:55 PM CST
Where
Lafayette County, 0.5 mi NW of Darlington
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.685, -90.127

Hail, Lafayette

When
April 3, 7:55 PM CST
Where
Lafayette County, 0.5 mi E of Belmont
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.730, -90.320

Hail, Dane

When
April 3, 8:20 PM CST to 8:25 PM CST
Where
Dane County, Mt Horeb to 1 mi E of Mt Horeb
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
43.000, -89.730

Hail, Dane

When
April 3, 8:30 PM CST
Where
Dane County, Middleton
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
43.100, -89.500

Hail, Dane

When
April 3, 8:33 PM CST
Where
Dane County, 1 mi NE of Middleton
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
43.110, -89.486

Hail, Dane

When
April 3, 8:35 PM CST
Where
Dane County, Middleton
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
43.100, -89.500

Hail, Dane

When
April 3, 8:38 PM CST to 8:45 PM CST
Where
Dane County, Camp Randall Stadium
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
43.070, -89.410

Hail, Dane

When
April 3, 8:39 PM CST
Where
Dane County, 1 mi W of Monona
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
43.069, -89.340

Hail, Dane

When
April 3, 8:45 PM CST
Where
Dane County, Camp Randall Stadium
Measured
1.75 in hail
Reported by
Public
Coordinates
43.070, -89.410

Hail, Lafayette

When
April 3, 8:50 PM CST
Where
Lafayette County, Gratiot
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.580, -90.020

Hail, Dane

When
April 3, 8:51 PM CST
Where
Dane County, Middleton
Measured
2.5 in hail
Reported by
Public
Coordinates
43.100, -89.500

Hail, Dane

When
April 3, 8:55 PM CST
Where
Dane County, De Forest
Measured
1.75 in hail
Reported by
Public
Coordinates
43.250, -89.330

Hail, Columbia

When
April 3, 9:15 PM CST
Where
Columbia County, Fall River
Measured
1 in hail
Reported by
Public
Coordinates
43.380, -89.050

Hail, Jefferson

When
April 3, 9:20 PM CST
Where
Jefferson County, 4 mi NNW of Lake Mills
Measured
0.88 in hail
Reported by
Public
Coordinates
43.133, -88.930

Hail, Dodge

When
April 3, 10:04 PM CST
Where
Dodge County, 4 mi NNW of Watertown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.254, -88.750

Thunderstorm Wind, Dodge

When
April 4, 12:15 AM CST to 12:21 AM CST
Where
Dodge County, 4 mi NE of Iron Ridge to 3.77 mi ENE of Herman Center
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.441, -88.474

Trees were blown down, shingles were torn off roofs and a corn crib was blown over by thunderstorm winds estimated at 80 mph (70 knots). This Dodge Count damage swath continued into Washington County and ended in West Bend. Collectively the damage swath was roughly 14 miles long. The width of the damage swatch was about 2 miles.

Thunderstorm Wind, Washington

When
April 4, 12:21 AM CST to 12:33 AM CST
Where
Washington County, 0.69 mi S of Nenno to West Bend
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.440, -88.400

Trees were blown down and shingles were torn off roofs by thunderstorm winds estimated at 80 mph (70 knots). This Washington County damage swath actually started in Dodge County about 4 miles northeast of Iron Ridge. The entire damage swatch stretched for roughly 14 miles and had a width of about 2 miles.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Hail, Dodge2011-04-0326FemaleVehicle/Towed TrailerIndirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305458, 305460, 305461, 305463, 305465, 305466, 305467, 305471, 305472, 305473, 305481, 305475, 305476, 305477, 305479, 305483, 305493, 305495.